• Two patients with severe hypoglycemia due to inadvertent use of oral hypoglycemic agents are described. Unintentional substitution of tablets with sulfonylurea drugs was related in both cases to a similarity in shape and color of the pills. In one case glyburide was interchanged with an artificial sweetener, while in the other case chlorpropamide was dispensed by a pharmacist instead of quinidine bisulfate. To our knowledge, 20 similar cases have been reported in the medical literature. Most of them were attributed to sound-alike trade names of drugs. Inadvertent sulfonylurea-induced hypoglycemia has to be included in the differential diagnosis of severe unexplained hypoglycemia. This dangerous condition can be prevented by instructing patients to carefully identify their drugs, introducing typed prescription forms using generic names, and avoiding similar names and appearance of pills.
(Arch Intern Med. 1989;149:1890-1892)
David Huminer, Shlomo Dux, Joseph B. Rosenfeld, Silvio D. Pitlik. Inadvertent Sulfonylurea-Induced HypoglycemiaA Dangerous, but Preventable Condition. Arch Intern Med. 1989;149(8):1890–1892. doi:10.1001/archinte.1989.00390080138031